- Open Access
Positive solutions and monotone iterative sequences for a fractional differential equation with integral boundary conditions
© Sun and Sun; licensee Springer. 2014
Received: 23 October 2013
Accepted: 6 January 2014
Published: 27 January 2014
Using a monotone iterative method combined with some inequalities associated with the Green’s function, we investigate the existence of positive solutions for a fractional differential equation with integral boundary conditions. In addition, two examples are given to illustrate the results.
MSC:34A08, 34B10, 34B15.
where is a real number and is an integer, μ is a parameter and , is the standard Riemann-Liouville fractional derivative of order α. A function u is called a positive solution of the problem (1.1) if satisfies (1.1) and on .
Motivated by the works mentioned above, our purpose in this paper is to show the existence and iteration of positive solutions to the problem (1.1) by using a monotone iterative method. The method used in this paper is different from that used in . We not only obtain the existence of positive solutions, but also give two iterative schemes approximating the solutions, and the iterative scheme starts off with a known simple function or the zero function, which is interesting because it gives a numerical method to compute approximate solutions. The monotone iterative method has been successfully applied to boundary-value problems of integer-order ordinary differential equations (see [23–27] and the references therein). To our knowledge, there is still little utilization of the monotone iterative method to study the existence of positive solutions for nonlinear fractional boundary-value problems. So, it is worth investigating the problem (1.1) by using monotone iterative method.
Let us recall some basic definitions on fractional calculus.
where Γ denotes the Euler gamma function and denotes the integer part of number α, provided that the right side is pointwise defined on .
provided the integral exists.
In , the author obtained the Green’s function associated with the problem (1.1). More precisely, the author proved the following lemma.
Lemma 2.1 ()
and is continuous on the unit square .
Lemma 2.2 ()
Then the proof is completed. □
3 Main results
where is the Green’s function defined by (2.3). For the forthcoming analysis, we need the following assumptions:
(H1) is continuous and on ;
(H2) is continuous and .
It is clear that the existence of a positive solution for the problem (1.1) is equivalent to the existence of a nontrivial fixed point of in .
Lemma 3.1 is a completely continuous operator and .
Therefore, . The proof is completed. □
By (H2) we know that is well defined.
Remark 3.1 The iterative schemes in Theorem 3.1 start off with the zero function and a known simple function, respectively.
Proof The proof will be given in several steps.
Step 1. Let , then .
which implies that , thus .
Step 2. The iterative sequence is increasing, and there exists such that , and is a positive solution of the problem (1.1).
Hence, there exists such that . By the continuity of and equation , we get . Moreover, since the zero function is not a solution of the problem (1.1), . It follows from the definition of the cone , that we have , , i.e. is a positive solution of the problem (1.1).
Step 3. The iterative sequence is decreasing, and there exists such that , and is a positive solution of the problem (1.1).
Hence, there exists such that . Applying the continuity of and the definition of , we can concluded that is a positive solution of the problem (1.1).
The proof is complete. □
Remark 3.2 Certainly, may happen and then the problem (1.1) has only one solution in .
Then the problem (1.1) has at least two positive solutions.
To illustrate the usefulness of the results, we give two examples.
Then (3.4) is satisfied. Consequently, Theorem 3.1 guarantees that the problem (4.1) has at least two positive solutions and , satisfying .
The authors sincerely thanks the anonymous referees for their valuable suggestions and comments which have greatly helped improve this article. The first author was supported financially by the Natural Science Foundation of Zhejiang Province of China (Y12A01012). The second author was supported financially second by the Foundation of Shanghai Natural Science (13ZR1430100) and the Foundation of Shanghai Municipal Education Commission (DYL201105).
- Agarwal RP, Liu YS, O’Regan O, Tian CC: Positive solutions of two-point boundary value problems for fractional singular differential equations. Differ. Equ. 2012, 48: 619-629. 10.1134/S0012266112050011MathSciNetView ArticleMATHGoogle Scholar
- Ahmad B, Ntouyas SK: A study of higher-order nonlinear ordinary differential equations with four-point nonlocal integral boundary conditions. J. Appl. Math. Comput. 2012, 39: 97-108. 10.1007/s12190-011-0513-0MathSciNetView ArticleMATHGoogle Scholar
- Bai ZB, Sun WC: Existence and multiplicity of positive solutions for singular fractional boundary value problems. Comput. Math. Appl. 2012, 63: 1369-1381. 10.1016/j.camwa.2011.12.078MathSciNetView ArticleMATHGoogle Scholar
- Bai ZB, Qiu TT: Existence of positive solution for singular fractional differential equation. Appl. Math. Comput. 2009, 215: 2761-2767. 10.1016/j.amc.2009.09.017MathSciNetView ArticleMATHGoogle Scholar
- Cabada A, Wang GW: Positive solutions of nonlinear fractional differential equations with integral boundary value conditions. J. Math. Anal. Appl. 2012, 389: 403-411. 10.1016/j.jmaa.2011.11.065MathSciNetView ArticleMATHGoogle Scholar
- Goodrich CS: Existence of a positive solution to a class of fractional differential equations. Appl. Math. Lett. 2010, 23: 1050-1055. 10.1016/j.aml.2010.04.035MathSciNetView ArticleMATHGoogle Scholar
- Goodrich CS: Existence of a positive solution to systems of differential equations of fractional order. Comput. Math. Appl. 2011, 62: 1251-1268. 10.1016/j.camwa.2011.02.039MathSciNetView ArticleMATHGoogle Scholar
- Goodrich CS: Existence and uniqueness of solutions to a fractional difference equation with nonlocal conditions. Comput. Math. Appl. 2011, 61: 191-202. 10.1016/j.camwa.2010.10.041MathSciNetView ArticleMATHGoogle Scholar
- Jiang WH, Huang XQ, Guo WW, Zhang Q: The existence of positive solutions for the singular fractional differential equation. J. Appl. Math. Comput. 2013, 41(1-2):171-182. 10.1007/s12190-012-0603-7MathSciNetView ArticleMATHGoogle Scholar
- Karakostas GL: Non-existence of solutions for two-point fractional and third-order boundary-value problems. Electron. J. Differ. Equ. 2013., 2013: Article ID 152Google Scholar
- Wang YQ, Liu LS, Wu YH: Positive solutions for a nonlocal fractional differential equation. Nonlinear Anal. 2011, 74: 3599-3605. 10.1016/j.na.2011.02.043MathSciNetView ArticleMATHGoogle Scholar
- Vong S: Positive solutions of singular fractional differential equations with integral boundary conditions. Math. Comput. Model. 2013, 57: 1053-1059. 10.1016/j.mcm.2012.06.024MathSciNetView ArticleGoogle Scholar
- Wu JW, Zhang XG, Liu LS, Wu YH: Positive solutions of higher-order nonlinear fractional differential equations with changing-sign measure. Adv. Differ. Equ. 2012., 2012: Article ID 71Google Scholar
- Yang L, Chen HB: Unique positive solutions for fractional differential equation boundary value problems. Appl. Math. Lett. 2010, 23: 1095-1098. 10.1016/j.aml.2010.04.042MathSciNetView ArticleMATHGoogle Scholar
- Liu Y, Zhang WG, Liu XP: A sufficient condition for the existence of a positive solution for a nonlinear fractional differential equation with the Riemann-Liouville derivative. Appl. Math. Lett. 2012, 25: 1986-1992. 10.1016/j.aml.2012.03.018MathSciNetView ArticleMATHGoogle Scholar
- Yuan CJ:Multiple positive solutions for-type semipositone conjugate boundary value problems of nonlinear fractional differential equations. Electron. J. Qual. Theory Differ. Equ. 2010., 2010: Article ID 36Google Scholar
- Yuan CJ:Two positive solutions for-type semipositone integral boundary value problems for coupled systems of nonlinear fractional differential equations. Commun. Nonlinear Sci. Numer. Simul. 2012, 17: 930-942. 10.1016/j.cnsns.2011.06.008MathSciNetView ArticleMATHGoogle Scholar
- Zhai CB, Hao MR: Mixed monotone operator methods for the existence and uniqueness of positive solutions to Riemann-Liouville fractional differential equation boundary value problems. Bound. Value Probl. 2013., 2013: Article ID 85Google Scholar
- Zhang SQ: The existence of a positive solution for a nonlinear fractional differential equation. Comput. Math. Appl. 2010, 59: 1300-1309. 10.1016/j.camwa.2009.06.034MathSciNetView ArticleMATHGoogle Scholar
- Zhang XG, Han YF: Existence and uniqueness of positive solutions for higher order nonlocal fractional differential equations. Appl. Math. Lett. 2012, 25: 555-560. 10.1016/j.aml.2011.09.058MathSciNetView ArticleMATHGoogle Scholar
- Zhang XG, Liu LS, Wu YH: Multiple positive solutions of a singular fractional differential equation with negatively perturbed term. Math. Comput. Model. 2012, 55: 1263-1274. 10.1016/j.mcm.2011.10.006MathSciNetView ArticleMATHGoogle Scholar
- Zhang XG, Liu LS, Wu YH, Lu YN: The iterative solutions of nonlinear fractional differential equations. Appl. Math. Comput. 2013, 219: 4680-4691. 10.1016/j.amc.2012.10.082MathSciNetView ArticleMATHGoogle Scholar
- Ma DX, Yang XZ: Existence and iteration of positive solutions to third order three-point BVP with increasing homeomorphism and positive homomorphism. Rocky Mt. J. Math. 2013, 43: 539-550. 10.1216/RMJ-2013-43-2-539MathSciNetView ArticleMATHGoogle Scholar
- Sun B, Ge WG: Successive iteration and positive pseudo-symmetric solutions for a three-point second-order p -Laplacian boundary value problems. Appl. Math. Comput. 2007, 188: 1772-1779. 10.1016/j.amc.2006.11.040MathSciNetView ArticleMATHGoogle Scholar
- Sun YP, Zhang XP, Zhao M: Successive iteration and positive solutions for fourth-order two-point boundary value problems. Abstr. Appl. Anal. 2013., 2013: Article ID 621315Google Scholar
- Yao QL: Successively iterative technique of a classical elastic beam equation with Carathéodory nonlinearity. Acta Appl. Math. 2009, 108: 385-394. 10.1007/s10440-008-9317-0MathSciNetView ArticleMATHGoogle Scholar
- Zhang XP: Existence and iteration of monotone positive solutions for an elastic beam equation with corner. Nonlinear Anal., Real World Appl. 2009, 10: 2097-2103. 10.1016/j.nonrwa.2008.03.017MathSciNetView ArticleMATHGoogle Scholar
- Kilbas AA, Srivastava HM, Trujillo JJ North-Holland Mathematics Studies 204. In Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam; 2006.Google Scholar
- Podlubny I Math. Sci. Eng. 198. In Fractional Differential Equations. Academic Press, San Diego; 1999.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.